Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 6, 2003

Research: Causes and Prevention

Question from Trenton, New Jersey, USA:

In response to my complaint of pain in right arm coupled with tingling in right fingers, my doctor felt it was a result of either a pinched nerve or possible carpal tunnel syndrome. He prescribed a course of Medrol (methylprednisolone) which must be taken over six days to relieve any inflammation. Until I took this medicine, my blood sugars were reasonable, but they were significantly higher (as much as 40%) while taking this medication. A little net research indicates that this medicine surely raises blood sugar. It also warns that it could even wake up a dormant or latent diabetes. I am worried that my excellent control (based just on diet and exercise) is now blown and I may have developed full-blown diabetes thanks to this medicine. Is that what has happened? I just finished this course two days ago. How long does it take to have the effect of this medicine pass through my system completely?

Answer:

It may take three to four days for the sugars to fall after you have stopped the steroids. After this time, the sugars should go back down to baseline. However, I would suggest you follow this closely. If further treatment is needed for your arm numbness, you may want to discuss alternate therapies, such as carpal tunnel release surgery, with your physician.

JTL